Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 258, NWS Springfield, MO

August 23, 2004Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2004, 8:06 AM CDT for Dallas County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 8:06 AM CDT (13:06 UTC)
Expired
Aug 23, 2004, 8:45 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dallas County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 231306
SVRSGF
MOC059-231345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN MISSOURI.

* UNTIL 845 AM CDT.

* AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF BUFFALO...OR 11 MILES EAST
  OF BOLIVAR...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BUFFALO BY 830 AM CDT.

THE TOWN OF FOOSE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3769 9325 3751 9322 3761 9279 3784 9290

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:34 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 3:34 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 AM CDT MON AUG 23 2004

.DISCUSSION...

SHORT TERM (TODAY AND TONIGHT)...
THERE REMAINS A LOT OF UNCERTAINTY WITH THE THUNDERSTORM FORECAST
FOR THIS AFTERNOON AND TONIGHT.  MOISTURE HAS BEEN ON THE INCREASE
FOR THE LAST COUPLE OF DAYS AND IT APPEARS AS THOUGH PWATS WILL
INCREASE INTO THE 1.5 TO 1.75 RANGE OVER MUCH OF THE CWA THIS
AFTERNOON.  MEANWHILE...WATER VAPOR IMAGERY AND MID LEVEL PROFILE
DATA SHOWS A COUPLE OF UPPER DISTURBANCES TRAVERSING ACROSS THE
CENTRAL AND HIGH PLAINS.  THIS MID LEVEL FORCING WILL PUSH INTO
MISSOURI LATER TODAY.

SEVERAL FEATURES COULD POSSIBLY COME TOGETHER OVER EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON FOR STRONG TO SEVERE
THUNDERSTORMS.  HOWEVER...IF CLOUD COVER REMAINS IN PLACE THROUGH
MUCH OF THE DAY...THEN LOW END INSTABILITY WILL LIMIT SEVERE
STORMS.  WITH SURFACE WINDS BACKING AROUND TO THE SOUTHEAST AND
850 WINDS STRONG AND OUT OF THE SOUTHWEST...LOW LEVEL SHEAR WOULD
SUPPORT ORGANIZED CONVECTION...IF AND ONLY IF STORMS CAN BECOME
ROOTED WITHIN THE BOUNDARY LAYER.  UPPER LEVEL WINDS WOULD ALSO
BECOME FAVORABLE TO ENHANCE LARGE SCALE ASCENT WITH STRONG
DIFFLUENCE PUSHING INTO THE EASTERN PLAINS.  SEE THE HAZARDOUS
WEATHER OUTLOOK FOR DETAILED INFORMATION ABOUT POSSIBLE
THUNDERSTORMS TODAY AND TONIGHT.

THE HIGH UNCERTAINTY ALSO EXISTS WITH TEMPERATURES TODAY...WHICH IS
DEPENDENT UPON CLOUD COVER.  MAV NUMBERS LOOK REASONABLE WITH MID
80S GOING ACROSS THE BOARD.

FOR TONIGHT...THE AREA REMAINS UNDER THE INFLUENCE OF STRONG UPPER
DIFFLUENCE.  THIS COMBINED WITH LOW LEVEL JET WINDS MAY CONTINUE TO
TRIGGER CONVECTION INTO THE OVERNIGHT PERIOD.  MOST LOCATIONS WILL
LIKELY REMAIN DRY HOWEVER.

LONG TERM (TUESDAY - SUNDAY)...
FINALLY IT APPEARS AS THOUGH AFTERNOON PULSE ACTIVITY WILL BE LIKELY
ON A DAILY BASIS THROUGH MUCH OF THE WEEK.  WITH BROAD TROUGHING OUT
WEST AND SLIGHT RIDGING TO THE EAST...SOUTHWEST FLOW OVER THE OZARKS
WILL BE FAVORABLE FOR TAPPING INTO THE DEEP SOUTH AIRMASS ALLOWING
FOR AN INCREASE OF MOISTURE AND INSTABILITY.  TEMPERATURES WILL
BECOME VERY SEASONAL WITH AFTERNOON HIGHS IN THE UPPER 80S AND LOWER
90S...AND OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S THROUGH
FRIDAY.  ADJUSTED THE GRIDS TO MENTION SHOWER AND THUNDERSTORM
CHANCES IN THE DAY PERIODS.

AS WE HEAD INTO THE WEEKEND...THE GFS AND ECMWF SHOW A COLD FRONT
PUSHING INTO THE REGION.  SUFFICIENT MOISTURE SHOULD BE AVAILABLE
FOR A GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM.
LOOK FOR PRECIPITATION CHANCES TO TREND HIGHER FOR SATURDAY AS THE
WEEK PROGRESSES.

CRAMER

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST
KANSAS DURING THE PAST COUPLE OF HOURS AHEAD OF A WEAK SHORTWAVE AND
WHERE LOW LEVEL SOUTHWESTERLY 850MB HAS ALSO INCREASED TO AROUND 25
KTS. META INDICATES A COMPLICATED MIDLEVEL FLOW WITH SUBTLE
SHORTWAVES. A STRONGER SHORTWAVE FARTHER WEST OVER WESTERN KS WILL
MOVE INTO EASTERN KS KATE THIS MORNING PRODUCING MORE WIDESPREAD
RAINFALL. WILL MAINTAIN TEMPO GROUPS WITH THUNDERSTORM CHANCES
THROUGH MOST OF THE DAY WITH MVFR CEILINGS.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 23, 3:49 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT MON AUG 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
349 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF PENNIES...WIND
  GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
  AND HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
  MORNING AND THIS AFTERNOON ACROSS ALL OF EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS.  LATEST FORECAST ANALYSIS INDICATES
  SOME POTENTIAL FOR TORNADIC THUNDERSTORMS OVER SOUTHEAST KANSAS
  AND FAR SOUTHWESTERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING.

  DISCUSSION:

  TWO DISTINCT UPPER LEVEL DISTURBANCES OVER KANSAS WILL CONTINUE
  TO PROGRESS TOWARD THE OZARKS TODAY.  INCREASING MOISTURE AND
  INSTABILITY IN ADVANCE OF THESE FEATURES WILL ENHANCE THE
  DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH
  OF THE DAY.  GIVEN THE DEGREE OF LOW LEVEL WIND SHEAR EXPECTED
  FOR THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE
  THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND FAR
  WESTERN MISSOURI.  ELSEWHERE...ONLY MARGINALLY SEVERE
  THUNDERSTORMS ARE EXPECTED THROUGH TODAY.

  HIGH UNCERTAINTY EXISTS IN EXPECTED AFTERNOON HEATING AND
  DESTABILIZATION.  IF CLOUDS CAN ERODE AND SUFFICIENT HEATING
  AND DESTABILIZATION OCCURS...THEN SEVERAL INGREDIENTS FOR
  SUPERCELLS AND TORNADOES EXISTS OVER AREAS WEST OF A LINE FROM
  COLUMBUS KANSAS TO NEVADA MISSOURI.  EMERGENCY MANAGERS AND
  LOCAL GOVERNMENT AGENCIES IN THIS AREA OF INTEREST SHOULD MONITOR
  LATER STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER
  SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AN AIRMASS HIGH IN MOISTURE CONTENT OVER THE DEEP SOUTH WILL
  ADVANCE INTO THE OZARKS AND REMAIN ANCHORED OVER THE REGION
  THROUGH MUCH OF THE WEEK.  THUNDERSTORMS WILL DEVEOLOP ON AN
  AFTERNOON BASIS.  FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG
  DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED FOR AREAS ALONG AND WEST OF
  A LINE FROM COLUMBUS KANSAS TO NEVADA MISSOURI AFTER 500 PM
  THIS EVENING.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:23 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Aug 23, 2:10 PM CDTFlash Flood WarningSGFLaclede, Phelps, Pulaski6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.